Hip replacement surgery becomes fatal due to cement toxicity
Hip replacement surgeries become the mobility solution for many old people. However, the cement used in the surgery has become fatal for some unfortunate in the UK.
Sir Liam Donaldson, former Chief Medical Officer of the Imperial College, London and his team recommended against the cement used in the surgery for the side effects it creates in some patients. His team found that the cement has the potential to cause Arrhythmia, heart attack and high blood pressure and suggested a different course of treatment for the patients.
However, their recommendations were overlooked by the surgeons. About 41 people died from a toxin generated by the cement which caused heart attacks and other conditions. Most of the victims were already heart patients and it worsened their heart condition. Doctors overlooked the fact that the cement can cause heart related complications as the patients were already very old and had heart problems.
The first alarm regarding this was raised by the watchdogs and other medical safety related organizations in 2009. Despite the warnings, the surgical procedures were done, as a result of which 14 of them had a heart attack. Out of the 62 patients operated, 55 of them had allergic symptoms and side effects within three minutes of applying the cement.
“The orthopaedic surgery community seems to have concluded that the benefits of cement outweigh the risks,” said Sir Liam.
“The NHS needs to look at when it is really necessary to use cement and when an operation might be successful without using it. In somecountries they don’t use it at all, it varies a lot across the world but in Britain it has always been standard procedure.”
He also has put forward a request to investigate further into the matter and take necessary measures to practice safe surgical procedures for patients in future.